In April 2013 a so-called “Dear Doctor” letter was sent out in Canada by Novartis Pharmaceuticals Canada Inc. warning about some serious side effects associated with Tasigna and a drug label change with new information concerning those Tasigna side effects.
Significantly, there was no similar “Dear Doctor” letter sent in the US by Novartis Pharmaceuticals Corporation in 2013, nor was any similar Tasigna drug label change made by Novartis in the US back then.
Tasigna (nilotinib) was approved by the FDA in 2007 for the treatment of adult patients with newly diagnosed Philadelphia chromosome positive chronic myeloid leukemia (Ph+ CML).
More recently, a December 2015 medical journal article, “Tyrosine Kinase Inhibitor–Associated Cardiovascular Toxicity in Chronic Myeloid Leukemia”, presented more findings about the atherosclerosis-related diseases addressed in the April 2013 “Dear Doctor” letter and label change up in Canada.
Here are the four serious side effects, or adverse events, linked to Tasigna by this 2015 Journal of Clinical Oncology article:
- peripheral arterial disease (PAD) involving lower limbs;
- peripheral arterial occlusive disease (PAOD);
- ischemic heart disease; and
- ischemic cerebrovascular disease.
To date, however, there has still not been any “Dear Doctor” letter sent in the US by Novartis about these four Tasigna side effects.
Why the different treatment of this Tasigna drug safety issue by Novartis in Canada, i.e., apparent stronger warnings, as opposed to in the US?
For whatever reason, it seems Novartis has issued stronger warnings about the ischemic heart disease, ischemic cerebrovascular events, and peripheral arterial occlusive disease side effects associated with Tasigna in Canada compared with what the drug company has done, or not done, in the US.[View article at original site]